Case Study: Capillary Leak Syndrome (Clarkson’s Disease)

Submitted by: Sung Hak (Steve) Choi

Doctor of Osteopathy, OMS IV

University of New England College of Osteopathic Medicine

schoi@une.edu

CC: “Hives on the chest and belly”

HPI: A 54YO female with a PMH of capillary leak syndrome (Clarkson syndrome), GERD, hiatal hernia, osteoporosis, HTN, MDD c/o worsening hives for 1 day. Pt. states that she has been admitted multiple times to the hospital secondary to her capillary leak syndrome. She was doing well until the afternoon and noticed worsening hives that were spreading from her abdomen towards her chest. She admits to 7/10 pain on her abdomen and chest, which is frequently associated with her hives. She took extra Benadryl and prednisone without relief, which she has been taking chronically. Pt denies SOB, coughing, wheezing, difficulty with swallowing, swelling of her tongue or throat, itching, sweating, fast or irregular heart beats, nausea, vomiting, constipation, diarrhea, other skin abnormality. Pt states that she’s quite familiar with her current condition as it caused her to be hospitalized multiple times. She’s 22-year-long h/o chronic hives

Gen: no unusual fatigue / no fever or chills / no weight loss; HEENT: no trauma / no itching except mild itching in the mouth / no double vision / no swelling / no pain; GU: no dysuria / no polyuria; Neuro: no HA / no dizziness or vertigo / no seizure / no weakness / no sensation change / no dizziness / no imbalance; Endocrine: no heat or cold intolerance / no recent weight gain or loss

PMH:  Capillary leak syndrome with chronic hives, GERD, Hiatal hernia, Osteopenia, HTN, MDD, Obesity, Port site cellulitis

MEDS:  IVIG every 2 weeks, Prednisone 40mg bid, Methotrexate 5 tabs weekly, Singulair 20 mg daily, Folate 1mg daily, Zyrtec 10mg bid, Furosemide 40mg every other day, Nexium 40mg daily, Pepcid 20mg daily, Evista 60mg daily, Lorazepam 0.5mg daily/PRN, Benadryl 50mg Q4H PRN, Multivitamin daily, Vitamin D 1000 units daily, Vitamin B12 1 tab daily

Past surgical history: cholecystectomy 2004, Port-A-Cath placement, left breast bx 2010

Social history: ex-smoker; quit in 2009. On disability

Immunization: last tetanus in 1999; told to not get any more immunization by her allergist

Allergies: cyclosporin, indocin, darvon, latex, egg protein

Family History: mom deceased of COPD at 80YO / dad with heart disease, dementia deceased of COPD at 83YO

ED course: Benadryl IV 50mg, Pepcid IV 20mg, Solu-Medrol IV 125mg, fentanyl

VS: 36.9-104-24 116/85 98% on 2L

Gen: NAD / pleasant / cooperative / obese / good hygiene

HEENT: NC / AT / PERRLA / clear, moist oropharynx / no angioedema / supple neck

Chest: RRR / no g/m/r

Lungs: CTAB / no w/r/r

Ab: BS in 4Qs / ND / obese / significant urticaria on epigastric, RUQ, LUQ / soft / mild tenderness of the skin to palpation

Ext: no edema, tenderness / scattered urticaria in the LE & UE / no cyanosis

Neuro: AAO * 3 / grossly intact sensory on the torso, LE, & UE

Skin: significant urticaria on the sternum at an inch deep

Labs: wbc=10200, hgb=15.1, hct=45.3, Na=139, K=4, Cl=105, BUN=13, Cr=0.7, glc=165.

Capillary leak syndrome-related acute urticaria – Admit the pt to the floor, Slowly taper 125mg Solu-Medrol Q6H down to 40mg Q6H. 50mg Benadryl IV Q6H PRN. IVIG therapy (due tomorrow as scheduled). Continue with current meds

Comorbidities: GERD, Hiatal hernia, Osteopenia, HTN, MDD, Obesity – continue with current meds and management

Obesity – BMI=36

 

Hospital Course

Patient was promptly admitted and managed as stated in the A/P. The edema improved rapidly and significantly, and the vital signs became stable. The patient received an IVIG treatment the day after the admission. Her pain on her chest and abdomen gradually subsided, and the patient was resting comfortably the day after the IVIG treatment. She was discharged. A followup appointment with her dermatologist was arranged upon discharge.

 

Discussion

Systemic capillary leak syndrome (SCLS) or Clarkson’s disease

In ’60, Dr. Clarkson described a patient experiencing sporadic episodes of hypovolemia, hypotension, and edema, which is named capillary leak syndrome or Clarkson’s disease. This syndrome has been characterized by transient, severe, reversible hemoconcentration and hypoalbuminemia due to leakage of fluids and macromolecules (up to 900 kDa) into tissues, typically quickly followed by a period of massive diuresis and diminution of peripheral edema (from the tissues back into the circulation). In one study, the plasma extracted during the acute attack induced a “shock”-like syndrome when given systemically in rats. Monoclonal gammopathy of unknown significance (MGUS), usually IgG kappa, is present in up to 82% of SCLS patients whereas it’s only present in 3% of the general population over 50

So far, there has not been a pathonomonic marker for the diagnosis. The diagnosis of this syndrome is clinical. Signs and symptoms include acute, severe hypotension without obvious cardiac dysfunction particularly if it worsens after aggressive intravenous fluid resuscitation, vasopressor support, or both and is accompanied by an elevated hematocrit. Clinical course begins with the “leak phase” — a typical prodrome of generalized weakness, fatigue, myalgias, and occasionally fevers, vomiting, abdominal pain, and diarrhea. Then plasma extravasation follows and, consequently, hemoconcentration and vascular collapse (shock) result. The last, “post-leak” phase occurs as a result of massive fluid mobilization from tissues into circulation and diuresis occurs. This may be rapidly fatal and, hence, it is important to include this syndrome in the differential diagnoses if unexplained edema, increased hematocrit, and hypotension are observed.

Treatment is mostly based on observational data secondary to infrequency as fewer than 150 cases have been reported since its first discovery. This syndrome has been usually observed in previously healthy, middle-aged, Caucasian adults. There have been occasional successes with oral steroids upon early patient recognition of hypovolemia. Also, early oral electrolyte-containing fluids may reduce the severity of the attack. Vasopressor, fluid, colloid boluses may reduce “post-leak” phase sequelae such as compartment syndrome, renal failure. Central venous pressure may be monitored.

The cause of death is usually during the “post-leak” phase. Cardiovascular system gets overloaded secondary to the after effects of overzealous fluid resuscitation.

References

Alines LB et al (2011). Systemic capillary leak syndrome. Anais Brasileiros de Dermatologia. vol86 no.3 Rio de Janeiro May/June 2011

Aneja, R. & Carcillo, J.A. (2011) Idiopathic Systemic Capillary Leak Syndrome. UpToDate: http://0-www.uptodate.com.lilac.une.edu/contents/idiopathic-systemic-capillary-leak-syndrome?source=search_result&selectedTitle=1~80#references

Druey, K.M. & Greipp, P.R. (2010). Narrative Review: The Systemic Capillary Leak Syndrome. Annals of Internal Medicine. Jul 20, 2010. vol. 153 no. 2 90-98

Greipp, P.R. Systemic Capillary Leak Syndrome. Mayo Clinic: http://www.mayoclinic.org/systemic-capillary-leak-syndrome/

Fish Raymond M, Massad Malek G, “Chapter 295. The Transplant Patient” (Chapter). Tintinalli JE, Stapczynski JS, Cline DM, Ma OJ, Cydulka RK, Meckler GD: Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 7e: http://0-www.accessmedicine.com.lilac.une.edu/content.aspx?aID=6394778.

Filed Under: Scientific Focus

About the Author: publications@snma.org

RSSComments (0)

Trackback URL

Comments are closed.